This drug -- with a decidedly-checkered research and development history -- is branded in the US as Saphris®, and in Europe as Sycrest® (and, more background; even more, on why Pfizer bailed on developing the drug, nearly 15 years ago). Today, it was approved by the EMEA for BiPolar I Disorder -- in all European Union jurisdictions (this is an added indication -- beyond schizophrenia):
. . . .Today’s decision was based on recommendations from the European Medicines Agency (EMA) Committee for Medicinal Products for Human Use (CHMP). The Commission Decision applies to all 27 European Member States.
"Bipolar I disorder is difficult to manage, and patients frequently discontinue therapy for a variety of reasons," said Eduard Vieta, M.D., Ph.D., professor of psychiatry at the University of Barcelona, and director of the Bipolar Disorders Program of the Hospital Clinic, Barcelona, Spain. "Having multiple treatment options is vital for patients, and asenapine represents a new option for this serious disease. . . ."
* * *
Neuroleptic Malignant Syndrome
Neuroleptic Malignant Syndrome (NMS), characterised by hyperthermia, muscle rigidity, autonomic instability, altered consciousness and elevated serum creatine phosphokinase levels, has been reported to occur with antipsychotics, including asenapine. Additional clinical signs may include myoglobinuria (rhabdomyolysis) and acute renal failure. If a patient develops signs and symptoms indicative of NMS Sycrest must be discontinued.
In clinical trials, cases of seizure were occasionally reported during treatment with asenapine. Therefore, Sycrest should be used with caution in patients who have a history of seizure disorder or have conditions associated with seizures.
The possibility of a suicide attempt is inherent in psychotic illnesses and bipolar disorder and close supervision of high-risk patients should accompany treatment. . . .
Medicinal products with dopamine receptor antagonistic properties have been associated with the induction of tardive dyskinesia characterised by rhythmical, involuntary movements, predominantly of the tongue and/or face. In clinical trials, cases of tardive dyskinesia were occasionally reported during treatment with asenapine. The onset of extrapyramidal symptoms is a risk factor for tardive dyskinesia. If signs and symptoms of tardive dyskinesia appear in a patient on Sycrest, discontinuation of treatment should be considered. . . .
Look for the lawsuits in about three years, from prescribing Sycrest to people who aren't profoundly ill enough -- to warrant the risk of these more-than occasionally ferocious side effects. Paging Salmon, stat.
A silver-lining? Due largely to the above side-effect profile, it remains an anemic seller, worldwide (despite Mr. Hassan's predictions of mega-blockbuster status, just two years ago).